Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Wilmington, OH

July 12, 2003Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 12, 2003, 4:05 PM EDT for Scioto County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 4:05 PM EDT (20:05 UTC)
Expired
Jul 12, 2003, 5:00 PM EDT
In force
55 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS51 KILN 122005
SVRILN
OHC145-122100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCIOTO COUNTY IN OHIO...

* UNTIL 500 PM EDT...

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LUCASVILLE...OR ABOUT 12
  MILES SOUTH OF WAVERLY...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUCASVILLE...
  PORTSMOUTH...
  ROSEMOUNT...
  SCIOTODALE...
  SOUTH WEBSTER...

DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE 
IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE 
STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3899 8300 3893 8327 3849 8264 3870 8241

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:40 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 2:40 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT SAT JUL 12 2003

SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG A LINE FROM CENTRAL
OHIO SOUTHWEST THROUGH SOUTHEAST INDIANA THIS AFTERNOON. S/WV TO
DROP SE THROUGH SOUTHERN IND AND NORTHERN KY THIS EVENING PROVIDING
PVA. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING...MAINLY ALONG
THIS LINE AND TO THE SOUTH AND EAST. A SEVERE THUNDERSTORM WATCH WAS
ISSUED FOR MOST OF THIS AREA AT ABOUT 1 PM.

UPPER LOW OVER CANADA WILL CONTINUE NW FLOW OVER REGION THROUGH
MONDAY. SURFACE BOUNDARY/FRONT ACROSS SOUTHERN OHIO AND INDIANA THIS
AFTERNOON WILL BE SOUTH OF FORECAST AREA SUNDAY WITH SURFACE HIGH
PRESSURE BUILDING INTO AREA.

SFC HI PRES TO DOMINATE ON SUN. WILL GO CLOSE TO CURRENT TEMPERATURE
FORECAST...BUT A DEGREE WARMER TONIGHT AND SUNDAY. NEXT CHC FOR
PRECIP STILL LOOKS TO BE ON WED WITH NEXT FNTL SYS.

.ILN...NONE.

MJP
Hazardous weather outlook, Jul 12, 5:00 AM EDT, 11 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 12, 2:55 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0255 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    NEWARK                    OH   1.00 IN HAIL
07/12/03   LICKING

GAT
Local storm report, Jul 12, 2:57 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0257 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    NEWARK                    OH   1.00 IN HAIL
07/12/03   LICKING

GAT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:42 PM EDTSevere Thunderstorm WarningILNHighland33 min
Jul 12, 2:43 PM EDTSevere Thunderstorm WarningILNLicking32 min
Jul 12, 3:23 PM EDTSevere Thunderstorm WarningILNPike22 min
Jul 12, 3:36 PM EDTSevere Thunderstorm WarningILNHocking24 min
Jul 12, 4:15 PM EDTSevere Thunderstorm WarningILNAdams30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.